Aa
A
A
A
Close
Anxiety Community
23.2k Members
Avatar universal

Increasing dosage for Zoloft anyone have startup side effects again?

So I've been on Zoloft about a year and a half now and about a month ago started experiencing break thru panic attacks. To be honest I am extremely sensitive to meds and have been on 25mgs Of Zoloft this whole time. I am increasing my dose to 50mgs and amTerrified. One of my fears is taking medication in general and it took me coming to this site to even be able To start Zoloft at all! Can anyone help me please? Will it take as long as it did last time to start kicking In? Am I going to have the jitteriness, massive waves of panic, diarrhea, insomnia, headaches, etc. or will it be different this time bc Ive been on it so long? Somebody please respond! I had to run out of my job last night and everything! I'm humiliated but trying to get over my fear and do the right thing so I can feel better again.  I need help
4 Responses
480448 tn?1426948538
Hi there!

For starters, are you in any kind of therapy?  If not, I recommend you ask for a referral.  Therapy is a very important component of anxiety treatment.  It will help you learn new ways to cope with the panic when it rears its ugly head.

It's hard to say how you'll do with the increased dose of Zoloft.  If you know you're sensitive to medications, why not ask your doctor about bumping up a slightly smaller amount first, like to 37.5mg (adding a half of a 25mg tab), for a few weeks, then going up to the 50?  

It's pretty common for a person to experience some level of those "start up" side effects after increasing a dose, but usually it isn't as severe as when initially starting the medication, and is usually shorter lived.  You will still need to give the new dose time to work, the typical 4-6 weeks, although often times, improvements are seen before that.  It takes longer to adjust when first starting the medication versus just increasing the dose.

I know it's hard to make the jump when you're anxious about medications.  There's no easy way around that except to just "do it" and TRY as hard as you can to stay busy and not think a lot about how you're feeling.  The more you think about it, the more you'll worry, the more anxious you'll be, which will turn into any little sensation being overly dramatized in your mind.

Good luck, let us know how you're doing!
Avatar universal
Ditto to what Nursegirl said, I was on ZOloft for years and years and loved how it helped with my anxiety and panic attacks, it does take time to work when you bump it up but look how well you hve done on 25mg!!
Avatar universal
Ok so I took your advice and went up another half instead of making the full jump. I talked to my dr and told her that she has to tAke this slow
With me bc I'm freaking out. Shes usually great about these things. I actually see my therapist tonight and can't wait to tell her that although
I'm scared atleast I did it! I will keep u guys posted on "start up side effects".  I guess it's time to go back to riding the Xanax train until this all evens out! I was so happy I haven't had to take Xanax in about 8 months! I was perfectly fine handling the anxiety all by myself and now here it is out of nowhere I'm panic stricken again :(. I really hope this works! Thank you for all your input everyone!  Now let's all pray i don't lose my job!
6579347 tn?1388502368
Nursegirl speaks the truth.  I've been there!  I am usually pretty sensitive to medication side effects.  I can tell you that the longer I've been on the zoloft, the less sensitive I've been to the side effects when I've increased my dosage.

I completely understand what you mean about not wanting to take medication.  I didn't either.  But look at it this way - diabetics take medication for their health issue.  People with heart problems or high cholesterol take medication.  Don't feel bad about taking medication for this.

I HIGHLY recommend therapy!  Medication is just one tool in the box - anxiety is another great one!

Hang in there - it's going to get better.
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1595629445
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?